Texas, 2016

High Wind in Texas, October 6, 2016

October 6, 2016 · NWS MAF · 1 event in 1 county or zone

A strong cold front resulted in high winds through Guadalupe Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong cold front resulted in high winds through Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 6, 4:21 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 6, 4:21 AM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
621 AM CDT THU OCT 6 2016

.DISCUSSION...
See 12Z aviation discussion below.

&&

.AVIATION...
There are low dewpoint depressions this morning and satellite
shows a hint of some MVFR CIGs in the area, but confidence is too
low to place in the TAFs at this time. Will just handle with AMD
if needed. Also TS will develop this afternoon near MAF and FST,
but at this time is expected to be east of the terminals moving
east during the evening so have not included in the present wx.
This may be added with the 18Z issuance.

A cold front will move into the area late in the TAF period
reaching HOB near 08Z with a northeast wind shift. Passage will
occur at other sites 12-15Z...just beyond this TAF period.

Hennig

&&

.PREV DISCUSSION... /issued 324 AM CDT THU OCT 6 2016/

DISCUSSION...
We ended up seeing a few thunderstorms across NE portions of the
Permian Basin yesterday evening along a retreating dryline. This
dryline now located near the TX/NM state borders as of 3am this
morning, allowing moisture to surge back into much of west TX. The
dryline will advance east today with the potential for
afternoon/evening thunderstorms across eastern portions of the area.
An upper trough, currently digging toward the Four Corners region
this morning, may provide some weak upper forcing at best later
today but for now it looks like convergence along the fairly weak
dryline will give us our best shot. More or less, models show the
dryline along a Lamesa to Odessa to Fort Stockton line by this
afternoon with thunderstorms developing late afternoon. Could see
storms linger into the early overnight hours as the dryline retreats
west. Although widespread severe weather is not expected, a few
storms could be strong to severe, potentially producing hail and
strong winds. Otherwise, temperatures will be hot once again today
but a cool down is on the way...

A decent cold front is expected Friday, bringing cooler temperatures
brief gusty north winds to the forecast area. Thunderstorms look to
accompany the front initially as it moves through. Best rain chances
across portions of SE NM and the Permian Basin in the morning then
shifting south in the afternoon. Will see significant cloud cover
and fairly good cold air advection so temperatures will struggle to
make it out of the 60s for much of SE NM and Permian Basin. Despite
the cold front, LL moisture looks to remain in place across the
region. A weakening disturbance moving NE through NM Saturday night
will keep rain chances in place through Sunday for SE NM and western
portions of west TX. Otherwise, a warming trend is expected through
the weekend with above normal highs and dry conditions returning by
Monday and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     90  60  65  53 /  20  40  30  10
Carlsbad                       88  55  64  52 /  10  10  20  20
Dryden                         89  67  79  62 /  20  10  30  20
Fort Stockton                  90  62  73  55 /  30  20  30  10
Guadalupe Pass                 82  51  62  48 /   0  10  20  30
Hobbs                          86  52  64  49 /  10  20  20  10
Marfa                          84  56  68  52 /  20  10  30  10
Midland Intl Airport           91  59  65  52 /  20  30  30  10
Odessa                         89  60  65  53 /  20  30  30  10
Wink                           92  60  67  56 /  20  20  30  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, Oct 6, 1:56 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 AM CDT THU OCT 6 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
356 AM CDT THU OCT 6 2016 /256 AM MDT THU OCT 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING IN THE PERMIAN BASIN. ONE OR TWO COULD BECOME SEVERE WITH
LARGE HAIL AND STRONG WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHEAST WINDS WILL BE POSSIBLE AT GUADALUPE PASS FRIDAY.
MOTORISTS IN HIGH PROFILE VEHICLES SHOULD EXERCISE CAUTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
October 6, 5:51 AM MST to 9:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655578.